Kentucky, 2008

Damaging Wind in Kentucky, July 30, 2008

July 30, 2008 · NWS LMK · 1 event in 1 county or zone

An isolated thunderstorm caused damaging winds in Warren County Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An isolated thunderstorm caused damaging winds in Warren County Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 30, 12:52 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 30, 12:52 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
252 PM EDT WED JUL 30 2008

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

SHORT-TERM FORECAST REVOLVES AROUND THE CHANCE AND STRENGTH OF
EXPECTED PRECIP.

WHATEVER IS LEFT OF DOLLY IS SPINNING OVER EASTERN KANSAS AT THE
MOMENT. MOISTURE ASSOCIATED WITH THIS FEATURE IS AMPLE...AND WELL
OUT AHEAD OF IT. THIS CAN BE SEEN BY THE NUMBER OF SHOWERS AND
STORMS OVER OUR CWA. SCATTERED SHOWERS/STORMS WILL CONTINUE THROUGH
THE AFTERNOON AND EVENING HOURS WITH VERY UNSTABLE
CONDITIONS...ESPECIALLY ACROSS SOUTHERN KENTUCKY. A FEW WET
MICROBURSTS/ISOLATED SEVERE CELLS CAN NOT BE RULED OUT THROUGH
SUNSET...ALTHOUGH THE OVERWHELMING NUMBER OF STORMS WILL JUST
PRODUCE VERY HEAVY RAIN AND GUSTS TO 40 MPH.

TONIGHT...AS EX-DOLLY APPROACHES...ITS SHORTWAVE TROUGH ENERGY WILL
HELP SHOWERS AND STORMS TO BECOME NUMEROUS ACROSS OUR NWRN
CWA...MAINLY AFTER 00Z. HAVE LIKELY POPS EVERYWHERE BY 06Z...WITH
LOCALLY HEAVY RAINFALL MENTIONED IN THE GRIDS/ZONES. THE PEAK HEAVY
RAIN TIME FRAME SHOULD BE AROUND 06Z SURROUNDING THE OHIO RIVER.
SOME LOCATIONS OVERNIGHT COULD SEE 1-2 INCHES OF RAINFALL.

BY THURSDAY MORNING...SHOWERS AND STORMS WILL STILL BE NUMEROUS BUT
LESS INTENSE...AND THE ACTIVITY WILL MOVE TO THE ESE THROUGHOUT THE
DAY. LOWERED HIGH TEMPS TOMORROW...ESPECIALLY ACROSS THE SOUTH AND
EAST WHERE MOST OF THE RAINFALL SHOULD BE LOCATED. WILL
SIGNIFICANTLY LOWER POPS FROM NW TO SE TOMORROW.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...

THURSDAY NIGHT AND FRIDAY BE THE LAST NEAR NORMAL DAYS IN TERMS OF
TEMPERATURES FOR THE EXTENDED FORECAST. BEGINNING FRIDAY NIGHT AND
SATURDAY...STRONG UPPER LEVEL RIDGE AMPLIFIES AND BEGINS TO PUSH
EASTWARD FROM THE CENTRAL PLAINS. TEMPERATURES WILL BE ON THE
INCREASE BEGINNING SATURDAY WHEN THE FORECAST AREA CAN EXPECT HIGHS
IN THE LOW TO MID 90S. CONDITIONS WILL WORSEN ON SUNDAY THROUGH
TUESDAY AS LARGE HIGH PRESSURE SYSTEM MOVES INTO MISSISSIPPI AND
OHIO VALLEYS.  EXPECT HIGHS ON SUN/MON/TUES IN THE MID TO UPPER 90S
ACROSS THE AREA. ALTHOUGH DAYTIME RELATIVE HUMIDITIES WILL HOVER
AROUND 45 PERCENT THIS WILL BE ENOUGH TO ALLOW HEAT INDEX VALUES TO
CLIMB FROM NEAR 100 DEGREES TO 105 DEGREES...ESPECIALLY MONDAY AND
TUESDAY.

MODELS HAVE BEEN FAIRLY CONSISTENT IN BRINGING STRONG RIDGE OF HIGH
PRESSURE EASTWARD OVER THE REGION BY THE WEEKEND. THE 12Z GFS SEEMS
TO HAVE BACKED OFF A BIT UNTIL EARLY NEXT WEEK BY AMPLIFYING UPPER
LEVEL ASSOCIATED WITH CLOSED LOW OVER SOUTHERN CANADA. HOWEVER...SEE
NO REASON WHY TROUGH WOULD DIG ALLOWING COOLER AIR TO ADVECT INTO
THE REGION...ESPECIALLY GIVEN THE TIME OF YEAR. I AM NOT PREPARED TO
JUMP ON THE GFS LOWERING TEMPERATURES TEN DEGREES BASED ON ONE MODEL
RUN. THEREFORE TRENDED MORE TOWARDS TO ECMWF AND NAM.

EXTENDED FORECAST PERIOD ALSO LOOKS VERY DRY WITH NO POPS THURSDAY
NIGHT THROUGH TUESDAY AS HIGH PRESSURE CUTS OFF ANY MOISTURE FEED
AND ANY MONSOONAL MOISTURE THAT ROTATES THROUGH THE RIDGE FROM THE
SOUTHWEST U.S. WILL BE INSUFFICIENT TO GENERATE PRECIPITATION.
AIRMASS WILL ALSO REMAIN VERY STABLE WITH 500 MB TEMPS RANGING FROM
AROUND -7 TO -4 DEGREES C THROUGH THE PERIOD GIVING UNFAVORABLE
LAPSE RATES TO SUPPORT CONVECTION.

&&

.AVIATION (18Z TAFS)...

ISOLATED-SCATTERED SHRA/TSRA REMAIN AROUND THE NORTHERN KY AND
SOUTHERN IN AREA. WILL LIKELY HOLD ONTO VCSH AT SDF AND LEX. MVFR
VSBYS WILL OCCUR IF IT RAINS FROM THESE SCATTERED SHOWERS...BUT WILL
LIKELY NOT INCLUDE THIS IN THE TAFS. MAY ALSO INCLUDE EITHER A CB OR
VCSH MENTION AT BWG AS WELL BUT CONVECTION WILL BE MORE ISOLATED
ACROSS S-CNTRL KY.

WITH MORE HEATING OF THE DAY...RESIDUAL OUTFLOW BOUNDARIES...AND
REMNANTS FROM DOLLY MOVING TOWARD OUR AREA...MORE WIDESPREAD
RAINFALL IS EXPECTED TONIGHT MAINLY AFTER 00Z. HEAVY RAINFALL WILL
BE LIKELY SO WILL INCLUDE IFR VSBYS COINCIDING WITH +RA OR +TSRA AT
SOME POINT BETWEEN 00-12Z...EARLIER AT SDF WITHIN THIS TIME FRAME
AND LATER AT LEX AND BWG. LOW MVFR CIGS WILL ALSO BE POSSIBLE IN THE
HEAVIEST RAINFALL.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...AL
LONG TERM....LS
AVIATION.....AL
Hazardous weather outlook, Jul 30, 1:37 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
337 PM EDT WED JUL 30 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-311945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
337 PM EDT WED JUL 30 2008 /237 PM CDT WED JUL 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS SOUTH-CENTRAL
KENTUCKY THROUGH THE LATE AFTERNOON AND EVENING HOURS. THE MAIN
THREATS FROM THESE STORMS WILL BE TORRENTIAL DOWNPOURS...EXCESSIVE
LIGHTNING...PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 40 MPH. A
STORM OR TWO MAY EVEN BE CAPABLE OF PRODUCING ISOLATED WIND GUSTS
OF UP TO 60 MPH.

OTHERWISE OVERNIGHT...NUMEROUS THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE ENTIRE OUTLOOK REGION...MAINLY AFTER MIDNIGHT.
THOUGH THE STRONGEST STORMS COULD PRODUCE SOME STRONG WIND
GUSTS...THE PRIMARY THREATS FROM THESE STORMS WILL BE LOCALLY
TORRENTIAL DOWNPOURS AND CLOUD-TO-GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL CONTINUE INTO THURSDAY...ESPECIALLY IN
THE MORNING BEFORE THEY TAPER OFF FROM NORTH TO SOUTH OVER THE
COURSE OF THE DAY. LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING WILL
BE THE MAIN THREATS.

HIGH TEMPERATURES IN THE MID 90S COMBINED WITH INCREASING
MOISTURE WILL ALLOW HEAT INDEX VALUES TO REACH INTO THE LOW 100S
MAINLY FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AL

In the hours before

Special weather statement, Jul 30, 11:54 AM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
154 PM EDT WED JUL 30 2008

KYZ029-034>036-038>042-045>049-301900-
BULLITT KY-SHELBY KY-FRANKLIN KY-SCOTT KY-SPENCER KY-ANDERSON KY-
WOODFORD KY-FAYETTE KY-BOURBON KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-
INCLUDING THE CITIES OF...MOUNT WASHINGTON...SHEPHERDSVILLE...
SHELBYVILLE...FRANKFORT...GEORGETOWN...TAYLORSVILLE...
LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...BARDSTOWN...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER
154 PM EDT WED JUL 30 2008

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH 3 PM EDT FROM THE
BARDSTOWN AND TAYLORSVILLE AREAS EAST TO FRANKFORT...LEXINGTON
AND WINCHESTER. EXPECT A QUICK HALF AN INCH OF RAIN AND ISOLATED
WIND GUSTS UP TO 40 MPH.

RL
Special weather statement, Jul 30, 12:20 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
220 PM EDT WED JUL 30 2008

KYZ045-046-301900-
NELSON-WASHINGTON-
220 PM EDT WED JUL 30 2008

...STRONG THUNDERSTORM AFFECTING EASTERN NELSON AND WESTERN
WASHINGTON COUNTIES...

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BARDSTOWN...MOVING EAST AT
25 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH
RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES
TO LESS THAN ONE HALF MILE...AND STRONG GUSTY WINDS OF AROUND 45 MPH
ARE EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR MAUD BY 230 PM EDT.
  5 MILES SOUTH OF CHAPLIN BY 235 PM EDT.
  NEAR WILLISBURG BY 255 PM EDT.
  5 MILES NORTH OF MACKVILLE BY 300 PM EDT.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

AL
Special weather statement, Jul 30, 12:56 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
256 PM EDT WED JUL 30 2008

KYZ041-048-049-057-302000-
FAYETTE KY-JESSAMINE KY-CLARK KY-MADISON KY-
INCLUDING THE CITIES OF...LEXINGTON...NICHOLASVILLE...
WINCHESTER...RICHMOND
256 PM EDT WED JUL 30 2008

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH 4 PM EDT FROM
LEXINGTON AND NICHOLASVILLE EAST TO RICHMOND AND WINCHESTER.
EXPECT A QUICK HALF AN INCH OF RAIN AND ISOLATED WIND GUSTS UP TO
40 MPH.

RL
Special weather statement, Jul 30, 1:03 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
303 PM EDT WED JUL 30 2008

KYZ073>076-081-301945-
ALLEN-BARREN-CUMBERLAND-METCALFE-MONROE-
203 PM CDT WED JUL 30 2008

...STRONG THUNDERSTORMS OVER SOUTH-CENTRAL KENTUCKY...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
GLASGOW...TO 11 MILES NORTHWEST OF TOMPKINSVILLE...TO 9 MILES
SOUTHEAST OF SCOTTSVILLE...AND MOVING EAST AT 25 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH
RAINFALL AMOUNTS OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES
TO LESS THAN ONE HALF MILE...AND STRONG GUSTY WINDS OF AROUND 45 TO
50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR MT. HERMAN BY 210 PM CDT.
  NEAR EIGHTY EIGHT BY 215 PM CDT.
  NEAR FLIPPIN BY 220 PM CDT.
  NEAR SUMMER SHADE BY 225 PM CDT.
  NEAR MUD LICK BY 230 PM CDT.
  5 MILES SOUTH OF EDMONTON BY 235 PM CDT.
  NEAR ROCKBRIDGE BY 235 PM CDT.

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

AL
Special weather statement, Jul 30, 3:03 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
503 PM EDT WED JUL 30 2008

KYZ061-302145-
BUTLER-
403 PM CDT WED JUL 30 2008

...STRONG THUNDERSTORM MOVING INTO BUTLER COUNTY...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF MORGANTOWN...OR 16 MILES
EAST OF GREENVILLE...AND MOVING EAST AT 35 MPH.

FREQUENT LIGHTNING...HEAVY RAIN...AND GUSTY WINDS OF AROUND 40
MPH...ARE EXPECTED WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

STOPPKOTTE
Special weather statement, Jul 30, 3:33 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
533 PM EDT WED JUL 30 2008

KYZ071-302200-
WARREN-
433 PM CDT WED JUL 30 2008

...STRONG THUNDERSTORM MOVING INTO WARREN COUNTY...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF MORGANTOWN...OR 18 MILES
NORTHWEST OF BOWLING GREEN...AND MOVING EAST AT 35 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN...AND GUSTY WINDS OF AROUND
40 MPH...ARE EXPECTED WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

STOPPKOTTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 30, 3:50 PM CST
Where
Warren County, Hadley
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.050, -86.620

A two foot diameter tree was downed and blocking a roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113628.